Alert archive / Wyoming / Tornado Warnings in 2014

Tornado Warning 12, NWS Rapid City, SD

June 25, 2014Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 25, 2014, 6:07 PM MDT for Crook County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2014, 6:07 PM MDT (00:07 UTC)
Expired
Jun 25, 2014, 6:35 PM MDT
In force
28 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Crook County, WY

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 5:37 PM MDT, 30 minutes earlier.

Area forecast discussion, Jun 25, 5:37 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT WED JUN 25 2014

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 308 PM MDT WED JUN 25 2014

CURRENT SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY
OVER SOUTHEAST MT...THE BLACK HILLS AREA... SOUTHWEST SD...AND
NORTHERN NEB. A WEAK SURFACE LOW IS LOCATED ALONG THE BOUNDARY
OVER SOUTHEAST MT. UPPER LEVEL ANALYSIS SHOWS WEAK RIDGING PASSING
TO THE EAST OF THE CWA...WITH WEST-SOUTHWEST FLOW WESTWARD TO THE
ROCKIES. KUDX RADAR SHOWS A FEW SHOWERS OVER SOUTH CENTRAL
SD...WITH STORMS STARTING TO DEVELOP ACROSS EASTERN WY...SOUTHEAST
MT...AND THE BLACK HILLS. TEMPS ARE IN THE 70S AND LOWER 80S WITH
BRISK SOUTHEASTERLY WINDS. THESE WINDS ARE BRINGING INCREASING LOW
LEVEL MOISTURE INTO THE AREA...WITH DEWPOINTS IN THE UPPER 50S AND
LOWER 60S IN MANY AREAS.

ACTIVE WEATHER EXPECTED THROUGH THE END OF THE WORK WEEK AS WEATHER
PATTERN REMAINS RATHER STAGNANT WITH FRONTAL BOUNDARY ACROSS THE
AREA...AMPLE MOISTURE IN PLACE...AND WEST-SOUTHWEST FLOW ALOFT
BRINGING DISTURBANCES ACROSS THE REGION. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO THE OVERNIGHT
HOURS FROM WEST TO EAST FOR TODAY AND THURSDAY. SOUTHEASTERLY WINDS
WILL CONTINUE TO FEED LOW LEVEL MOISTURE INTO THE AREA...WITH
DEWPOINTS IN THE UPPER 50S TO MID 60S. THIS WILL HELP TO PRODUCE
CAPE VALUES OF 1500 TO 2500 J/KG IN MANY AREAS LATE TODAY AND 2000
TO 3000 J/KG LATE THURSDAY/THURSDAY EVENING. VEERING WINDS WITH
HEIGHT WILL PRODUCE SUFFICIENT SHEAR FOR SUPERCELL DEVELOPMENT...
WITH THE BEST SHEAR GENERALLY TO THE NORTH OF THE BLACK HILLS. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHEAST WY AND FAR
WESTERN SD UNTIL 03Z. THERE IS ALSO A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE CWA FOR LATE THURSDAY INTO THURSDAY
NIGHT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM SEVERE STORMS. HIGH PRECIPITABLE WATER VALUES...NEAR OR ABOVE
150 PERCENT OF AVERAGE IN THE WATCH AREA... AND RELATIVELY SLOW
MOVING STORMS COULD LEAD TO SOME STORMS PRODUCING HEAVY AMOUNTS OF
RAIN OVER AREAS THAT REMAIN FAIRLY SATURATED FROM RECENT RAINS. A
FLASH FLOOD WATCH REMAINS IN PLACE FOR FAR NORTHEAST WY AND MUCH OF
WESTERN SD. THE WATCH COULD BE EXPANDED FURTHER SOUTH AND EAST
DEPENDING ON STORM TRENDS LATER TODAY AND EVENTUAL POTENTIAL FOR
LATE THURSDAY AND THURSDAY EVENING. TEMPERATURES WILL RISE TO NEAR
OR SLIGHTLY ABOVE AVERAGE ON THURSDAY FOR MOST OF THE AREA...WITH
HIGHS IN THE UPPER 70S AND 80S.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 308 PM MDT WED JUN 25 2014

UPPER TROF WILL CONTINUE TO WORK EASTWARD THROUGH THE INTERMOUNTAIN
WEST BECOMING NEGATIVELY TILTED OVER THE NORTHERN PLAINS BY FRIDAY.
A SHORTWAVE EJECTING FROM THE MAIN TROF WILL PUSH A COLD FRONT
THROUGH THE FORECAST AREA FRIDAY AFTERNOON. BEST CHANCE FOR SVR
STORMS WILL BE OVER THE EASTERN ZONES...WHICH IS DEPENDENT ON THE
TIMING OF THE COLD FRONT PASSAGE. UNSETTLED WEATHER IS EXPECTED TO
CONTINUE ON SATURDAY...THOUGH TO A LESSER EXTENT. THE MAIN UPPER
TROF AXIS PUSHES THROUGH SUNDAY BRINGING A DRIER PATTERN INTO THE
REGION THROUGH THE FIRST HALF OF THE WEEK. TEMPS WILL BE GENERALLY
NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 537 PM MDT WED JUN 25 2014

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA THROUGH THE EVENING HOURS...TAPERING OFF FROM WEST TO EAST
OVERNIGHT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL THROUGH EARLY EVENING. LOCAL
MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR STRONGER STORMS. ANOTHER
ROUND OF THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THURSDAY
AFTERNOON AND EVENING.

&&

.HYDROLOGY...
ISSUED AT 308 PM MDT WED JUN 25 2014

HIGH PRECIPITABLE WATER VALUES...NEAR OR ABOVE 150 PERCENT OF
AVERAGE IN THE WATCH AREA... AND RELATIVELY SLOW MOVING STORMS
COULD LEAD TO SOME STORMS PRODUCING HEAVY AMOUNTS OF RAIN OVER
AREAS THAT REMAIN FAIRLY SATURATED FROM RECENT HEAVY RAINS. A
FLASH FLOOD WATCH REMAINS IN PLACE FOR FAR NORTHEAST WY AND MUCH
OF WESTERN SD. THE WATCH COULD BE EXPANDED FURTHER SOUTH AND EAST
DEPENDING ON STORM TRENDS LATER TODAY AND EVENTUAL POTENTIAL FOR
LATE THURSDAY AND THURSDAY EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR SDZ001-002-012-
     013-024>026-028>031-072>074.

WY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR WYZ054-056-057-
     071.

&&

SHORT TERM...26
LONG TERM...13
AVIATION...26
HYDROLOGY...26
Hazardous weather outlook, Jun 25, 6:08 AM MDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
608 AM MDT WED JUN 25 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
608 AM MDT (708 AM CDT) WED JUN 25 2014

...FLASH FLOOD WATCH THIS AFTERNOON THROUGH THURSDAY EVENING
   FOR FAR NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE
FORECAST AREA TODAY. LARGE HAIL AND DAMAGING WIND GUSTS ARE
THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO
ALSO POSSIBLE. SOME THUNDERSTORMS COULD ALSO PRODUCE HEAVY
RAINFALL...INCREASING THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
WEEK. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE
FORECAST AREA ON THURSDAY AND FRIDAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE
THE MAIN THREATS FROM ANY SEVERE STORMS. THE POTENTIAL FOR FLASH
FLOODING WILL CONTINUE INTO THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 25, 4:51 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             7 SSE ROZET             44.18N 105.17W
06/25/2014  E1.50 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 25, 5:13 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             9 NE NEW HAVEN          44.84N 104.72W
06/25/2014  E1.00 INCH       CROOK              WY   PUBLIC

&&

POJORLIE
Local storm report, Jun 25, 5:41 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             8 NNE KIRLEY            44.63N 101.25W
06/25/2014  E1.00 INCH       HAAKON             SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 25, 5:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 NW HULETT             44.73N 104.68W
06/25/2014  M1.00 INCH       CROOK              WY   PUBLIC

&&

KCLARK
Local storm report, Jun 25, 5:54 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             10 W MIDLAND            44.07N 101.35W
06/25/2014  E0.88 INCH       HAAKON             SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 25, 6:01 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
601 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             13 NE PHILIP            44.18N 101.48W
06/25/2014  E1.00 INCH       HAAKON             SD   PUBLIC

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:13 PM MDTSevere Thunderstorm WarningUNRFall River62 min
Jun 25, 6:31 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence29 min
Jun 25, 6:42 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River48 min
Jun 25, 7:13 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Pennington32 min
Jun 25, 8:10 PM MDTAreal Flood WarningUNRButte, Lawrence, Meade12 hr
Jun 25, 8:12 PM MDTSevere Thunderstorm WarningUNR25 min
Jun 25, 10:14 PM MDTSpecial Weather StatementUNRZiebach31 min
Jun 26, 12:00 AM MDTSpecial Weather StatementUNRTodd60 min
Jun 26, 5:56 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington64 min
Jun 26, 4:05 PM MDTSevere Thunderstorm WarningUNRCampbell55 min
Jun 26, 4:54 PM MDTSevere Thunderstorm WarningUNRCampbell29 min
Jun 26, 4:58 PM MDTTornado Warning Tornado observedUNRCampbell21 min
Jun 26, 5:38 PM MDTSpecial Weather StatementUNRCampbell52 min

Nearby

Tornado Warnings in Wyoming, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.